Breathing problems: cough syrup with codeine is prohibited

Breathing problems: cough syrup with codeine is prohibited

Cough syrup with codeine is no longer permitted in children
After a long debate, the Federal Institute for Drugs and Medical Devices has finally banned cough suppressants containing the cough suppressant codeine for children under the age of 12. This was preceded by respiratory depression in children that could be life-threatening.

Regardless of respiratory depression, cough suppressants are rarely used. Suppression of coughing makes it difficult for the body to fight infection. Now cough syrups with codeine have been banned by the Federal Institute for Drugs and Medical Devices (BfArM) at least for children under the age of 12. "The cough medicine Codeineaft-CT 5 mg / 5 ml can no longer be dispensed"

Cough syrup with codeine for the treatment of children and adolescents can no longer be placed on the market, according to the latest announcement from the Federal Institute for Drugs and Medical Devices (BfArM). "Due to the risk of respiratory depression", a European risk assessment procedure was carried out for "codein-containing medicinal products for the treatment of children and adolescents with cough", the result of which was negative, reports the BfARM.

Given the results of the risk assessment process, the treatment of children under 12 years with codein-containing medicines for cough was prohibited. The "Codeine juice CT 5 mg / 5 ml, therefore, may no longer be placed on the market or released," reports the BfArM. In addition, liquid medicinal products that contain codeine may in future only be dispensed in child-proof packaging in order to avoid medication errors and misuse, such as through overdoses.

Risk-benefit ratio negatively assessed
According to the BfArM, when re-evaluating the benefit-risk ratio for codeine, it was found that fatal and life-threatening cases related to codeine occurred in children, which were so-called ultrafast metabolizers. In her body, the codeine was quickly converted to morphine. Due to the high morphine content in the body, serious side effects such as restricted breathing have occurred.

In view of the lack of rapid tests to check for the presence of a corresponding predisposition, it was impossible to predict how a patient would metabolize codeine. The benefit-risk ratio was therefore subsequently "negative for use in children and adolescents," reports the BfArM. The preparations may no longer be placed on the market unless the technical and usage information has been adapted to the current state of scientific knowledge.

Codeine related death
In the period from 1978 to 2012, according to the BfArM, “a death in childhood was reported for codeine.” In 2014, another risk assessment procedure was therefore initiated at European level, which also included an assessment of the benefit-risk in the treatment of cough. Relationship. According to the Federal Institute for Drugs and Medical Devices, the current restrictions are the result of this procedure. (fp)

Author and source information



Video: How Codeine,Tramadol Menace Came About,NAFDAC DG,Adeyeye Reveals Sunrise Daily